Lake St. Clair, 2021

Marine Thunderstorm Wind in Lake St. Clair, July 7, 2021

July 7, 2021 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Lake St. Clair produced a wind gust of 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Lake St. Clair produced a wind gust of 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 7, 2:45 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 7, 2:45 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
345 PM EDT Wed Jul 7 2021

.DISCUSSION...

Severe weather remains a concern through this evening. See the
morning update forecast discussion below for greater details. A
Severe Thunderstorm Watch remains in effect for counties along and
south of the I-69 corridor through 9 pm this evening. Damaging wind
gusts up to 65 mph and localized flooding of urban areas, especially
across the greater Detroit Metro region, continue to be the main
threats. A secondary threat for hail and even a tornado or two will
also be possible. Will hold off on a Flash Flood Watch, given the
anticipated isolated nature for flash flooding with the dependence on
repeated thunderstorms over the same area. The susceptible areas of
the greater Detroit Metro region will remain the most likely area
where a shorter fused Flash Flood Warning or Urban and Small Stream
Advisory may be needed this afternoon/evening.

Chances for rainfall continue throughout tonight as the mid/upper
level trough axis swings into the Central Great Lakes. Approach of
this trough should help move the surface boundary towards far lower
Michigan by tomorrow morning. A surface low will develop along this
frontal boundary and ride northeastward through southeast Michigan
during the morning/afternoon hours. Expecting continued chances for
rainfall during much of tonight across much of southeast Michigan
into the afternoon with another chance of thunderstorms. If some
instability can build again across southeast portions of the CWA,
then some strong and isolated severe storms may be possible again on
Thursday.

Secondary shortwave will help drive the deeper moisture out of
southeast Michigan Thursday night into early Friday, but will
maintain a slight chances for showers with given the chance for a
little moisture boost from Lake Huron and lingering 850-700 mb
theta-e trough to our west.

Uncertainty with the weekend rain chances, but most of the area
should remain dry as northwest flow and a surface high pressure help
push greater moisture further south. Will maintain low chances for
now until there is greater consensus with the track of the next
system, which could track northeastward into lower/central Michigan
instead of staying to the south. High temperatures are expected to
cool down into the 70s for the weekend.

&&

.MARINE...

Northeasterly flow will continue as high pressure to the north moves
east and low pressure moves across the southern Great Lakes region.
Onshore wave action in the wake of northeasterly flow will allow
building wave heights, in which a combination of these wind and wave
conditions may be hazardous to small crafts this afternoon and into
early Thursday, with small craft advisories currently in effect.
Rain/thunderstorm chances will also continue in the late Wednesday and
Thursday time frame as the low slowly moves eastward.  Conditions
begin to improve Friday as a ridge of high pressure works in over
the region.

&&

.HYDROLOGY...

Plenty of moisture across southeast Michigan today with a good
degree of instability will result in a heavy rain threat through
this evening. Areas with the greatest chance to receive the higher
rainfall totals from repeated thunderstorms will be areas along and
south of I-69 corridor. There is potential for localized rainfall
amounts of 1 to 3 inches through this evening resulting in flash
flooding in urban locations, especially across the greater Detroit
Metro area. Overall basin average rainfall is expected to hold in
the half inch to one inch range, thus widespread flooding is not
anticipated. Will handle any flooding issues with shorter fused
Flash Flood Warnings where needed given the scattered nature of
today's activity. Rainfall continues tonight and tomorrow with basin
average rainfall of a half inch or less. Will pay close attention on
where heavy rainfall occurs today, as any continued heavy rainfall
in certain urban areas tonight and tomorrow could exacerbate any
flooding issues if they arise today.

&&

.PREV DISCUSSION...
Issued at 204 PM EDT Wed Jul 7 2021

AVIATION...

The frontal boundary has drifted south this morning and now lies
just south of the I69 corridor. Convection has begun all across the
area with heavier concentration expected south of the front (PTK,
DTW, DET, YIP) this afternoon where the airmass is more unstable.
Will go with a tempo for TS for the first few hours as coverage
looks adequate already with an expected increase over the next
couple hours. Attention then turns toward the stratus/fog across Mid
MI that is expected to build southward as winds flip to the north
behind the front. Light showers or drizzle will be possible through
most of the night with this trapped low level moisture and a weak
low rippling along the front. Another period of thunderstorms will
be possible early Thursday morning as a cold front then sweeps
through the area.

For DTW...Storm coverage will increase through the afternoon across
the area. Currently watching a cluster of storms entering Southern
MI which will lift northeast toward DTW by around 19Z. Will tempo
this early cluster and then amend for any additional storms through
the evening. Another round of storms will be possible early Thursday
with a cold frontal passage.

DTW THRESHOLD PROBABILITIES...

* Moderate in thunderstorms this afternoon and evening.

* Low in ceilings at or below 5000 ft through mid afternoon, then
  moderate thereafter.

PREV DISCUSSION...
Issued at 1126 AM EDT Wed Jul 7 2021

MORNING UPDATE...

Nearly stationary frontal boundary located roughly along the I-69
corridor this morning will provide a focus for severe storms and
possibly some flash flooding early this afternoon. An area of mainly
showers with with some embedded thunder is ongoing north of this
boundary across northern Lower Michigan, possibly clipping northern
portions of Midland/Bay Counties. The area of concern for severe
thunderstorms and flooding will be mainly south of this surface
boundary. The morning 12Z sounding came in with a 1.18 inch PWAT and
dewpoints are currently around 70 degrees south of the boundary. So
there is plenty of moisture already present. Models indicate an even
slightly greater increase of moisture/theta-e advection this
afternoon as lower level flow backs slightly more to the southwest
with the approach of a shortwave trough. This along with right
entrance jet dynamics will provide some additional larger scale
ascent to support more robust convection along and south of the
frontal boundary this afternoon/evening.

Minimal cloud cover showing on satellite this morning south of I-69
should allow daytime heating the opportunity effectively increase
instability with MLCAPEs climbing above 1500 J/kg. A dive into the
SPC mesoanalysis shows effective bulk shear values are enough to
support some thunderstorm organization. Southern portions of
southeast Michigan will have around 25-35 knots of effective shear
with 35-45 knots along the I-69 corridor. Mid level lapse rates are a
modest 5-5.5 C/km with freezing levels around 13kft. Though, there
is some more dry air aloft today compared to yesterday, so there
should be just slightly better conditions for hail production with
the more organized thunderstorms. Increasing low level lapse of 7-8
C/km will be more than sufficient to aide strong downburst winds. The
tornado threat remains very low, but cannot completely rule out a
quick spin up given the chance for isolated enhanced low level wind
shear associated with any outflow/frontal boundary interactions.

Expecting a messy slower moving multi-cell cluster type thunderstorm
day. No capping by the afternoon should allow convective initiation
in southeast Michigan to kick off from 12-2 pm with the severe
threat continuing until about 9-10 pm. A healthy diurnal cumulus
field has already developed with some weak radar echos already
showing across northern Indiana. The main threats remain damaging wet
downburst winds and localized flash flooding. The localized flash
flooding concerns will mostly be for urban locations, especially
around the greater Detroit area, that see repeated rounds of
thunderstorms.

The Storm Prediction Center morning update has expanded the Marginal
Risk to just north of the I-69 corridor and introduced a Slight Risk
that covers areas south of a line from far southern Macomb and
Oakland counties stretching west through far northwest Washtenaw.
There is also a Marginal Risk for Excessive Rainfall for all of
southeast Michigan through today.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 4 AM EDT Thursday for LHZ421-441.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...AA
MARINE.......SS
HYDROLOGY....AA
AVIATION.....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 7, 3:08 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
408 PM EDT Wed Jul 7 2021

MIZ060>063-068>070-075-076-082-083-082015-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
408 PM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9 pm this evening.

Scattered severe thunderstorms this afternoon and evening across
southeast Michigan. Main threat is damaging wind gusts to 65 mph, but hail
and a tornado or two are also possible. In addition, very heavy
rainfall will occur with these thunderstorms. Urban locations which
receive repeated rounds of storms may experience flash flooding.
Storm movement will be from west to east at 20-40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms are again possible on Thursday,
mainly for eastern portions of southeast Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

MIZ047>049-053>055-082015-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
408 PM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

The main area of severe thunderstorms this afternoon and evening
will stay mostly south of the Saginaw Valley and northern Thumb, but
rain with embedded strong thunderstorms will be possible tonight.
Main threat will be for heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered strong to severe thunderstorms are again
possible on Thursday, but greater chances remain mostly south of the
Saginaw Valley and Thumb.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time in these counties.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-082015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
408 PM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9 pm this evening
affecting areas from the St. Clair River south to western Lake Erie.

Isolated to scattered thunderstorms will be around this afternoon and
evening. Thunderstorms will be capable of producing wind gusts in
excess of 35 knots. Storm movement will be from west to east at 20-30
knots.

Small craft advisories are in effect for outer Saginaw Bay and the
nearshore waters from Port Austin to Harbor Beach. Refer to the
latest marine forecasts for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms are again possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

In the hours before

Special weather statement, Jul 7, 1:47 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
247 PM EDT Wed Jul 7 2021

MIZ069-071930-
Oakland MI-
247 PM EDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OAKLAND COUNTY UNTIL
330 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holly, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ortonville around 310 PM EDT.
  Clarkston around 315 PM EDT.

Other locations impacted by this storm include Holly State Recreation
Area, Rose Center, Davisburg, Auburn Hills, Lake Angelus and
Waterford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.

LAT...LON 4267 8368 4287 8369 4288 8329 4267 8324
TIME...MOT...LOC 1847Z 267DEG 16KT 4281 8360

IRL
Special weather statement, Jul 7, 1:53 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
253 PM EDT Wed Jul 7 2021

MIZ063-071930-
St. Clair MI-
253 PM EDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ST. CLAIR COUNTY
UNTIL 330 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Clair, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central St.
Clair County, including the following locations... Rattle Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.

LAT...LON 4289 8247 4285 8247 4281 8248 4278 8247
      4276 8247 4276 8259 4291 8261 4292 8246
TIME...MOT...LOC 1853Z 267DEG 18KT 4283 8250

IRL
Local storm report, Jul 7, 2:39 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
339 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     5 N SOUTHFIELD          42.55N 83.25W
07/07/2021                   Oakland            MI   BROADCAST MEDIA

            NUMEROUS LARGE TREE LIMBS DOWN AROUND MAPLE AND
            CRANBROOK.

&&

KDK
Special weather statement, Jul 7, 2:51 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
351 PM EDT Wed Jul 7 2021

MIZ069-072115-
Oakland MI-
351 PM EDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR OAKLAND COUNTY UNTIL 515 PM
EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pinckney, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  South Lyon around 425 PM EDT.
  Milford around 435 PM EDT.
  Novi around 445 PM EDT.
  West Bloomfield around 450 PM EDT.
  Clarkston around 455 PM EDT.
  Pontiac and Birmingham around 505 PM EDT.
  Troy and Rochester around 515 PM EDT.

Other locations impacted by this storm include Franklin, Keego
Harbor, Waterford, Orchard Lake, Holly State Recreation Area,
Commerce, Rose Center, Lathrup Village, Auburn Hills and Bingham
Farms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.

LAT...LON 4243 8366 4287 8369 4289 8310 4245 8308
TIME...MOT...LOC 1951Z 253DEG 27KT 4251 8401

DRK
Local storm report, Jul 7, 3:09 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
409 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND DMG     4 ENE HOLLY             42.82N 83.55W
07/07/2021                   Oakland            MI   LAW ENFORCEMENT

            STATE POLICE REPORTS MULTIPLE TREES AND POWER LINES DOWN
            IN THE GROVELAND TOWNSHIP AREA.

0259 PM     TSTM WND DMG     3 ENE MONROE            41.93N 83.34W
07/07/2021                   Monroe             MI   PUBLIC

            SOCIAL MEDIA PICTURES OF NUMEROUS LARGE TREE LIMBS DOWN
            IN THE DETROIT BEACH NEIGHBORHOOD.

0351 PM     TSTM WND DMG     2 WNW ST. CLAIR SHORES  42.51N 82.92W
07/07/2021                   Macomb             MI   TRAINED SPOTTER

            SPOTTER REPORTS A FEW 5-6 INCH DIAMETER TREE LIMBS DOWN
            AT MELVIN AND GINLEY.

&&

KDK
Local storm report, Jul 7, 3:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
417 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     5 NNE SOUTHFIELD        42.54N 83.21W
07/07/2021                   Oakland            MI   NWS EMPLOYEE

            LARGE TREE LIMB DOWNED NEAR CHESTNUT AND ELM STREETS IN
            BIRMINGHAM.

&&

KK

The radar

The Detroit radar (KDTX), 67 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
July 7, 3:20 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 6.31 mi ESE of Metropolitan Beach
Measured
35 kt (40 mph) measured gust
Reported by
Mesonet
Coordinates
42.560, -82.679

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974687.